Hail, Kiowa
- When
- May 8, 11:59 AM MST to 12:04 PM MST
- Where
- Kiowa County, Eads
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -102.780
Severe storms produced hail up to one inch in diameter, a brief tornado, and severe wind gusts in Prowers County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to one inch in diameter, a brief tornado, and severe wind gusts in Prowers County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 10:55 AM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED MAY 8 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 429 AM MDT WED MAY 8 2013 CURRENTLY...THE UPPER LOW WAS LOCATED NEAR THE 4 CORNERS OVER THE UT AND AZ BORDER EARLY THIS MORNING...DRAWING ABUNDANT MOISTURE AND CONVECTIVE WAVES UP INTO COLORADO. TEMPS HAVE BEEN RATHER MILD DUE TO THE CLOUD COVER AND SOUTHERLY FLOW...WITH MOST LOCATIONS REPORTING UPPER 40S TO LOWER 50S. TODAY AND TONIGHT...THE UPPER SYSTEM MOVES ACROSS THE 4 CORNERS AND INTO SOUTHERN CO TODAY...CONTINUING TO DRAW IN MOISTURE AND CONVECTIVE POTENTIAL FOR THE FORECAST AREA THROUGH THE DAY. PREVIOUS CONCERNS OF HEAVY RAIN AND FLOODING POTENTIAL FOR THE WALDO BURN SCAR REMAIN...BUT LATEST MODEL RUNS ARE NOW PUSHING THE QPF MAXIMA ALL OVER THE PLACE. GFS THIS MORNING HAD NO IDEA OF WHAT WAS REALLY OCCURRING AT THE SFC...SO FAITH IN THE GFS FOR THIS EVENT HAS ERODED AND FEEL THAT PERHAPS THE NAM HAS A BETTER HANDLE ON WHAT WILL HAPPEN FOR AT LEAST THE FIRST 24 HRS OR SO. ONGOING FLASH FLOOD WATCH FOR THE WALDO THROUGH THU AFTN LOOKS GOOD. AS FOR SNOW CHANCES...IT STILL LOOKS LIKE ELEVATIONS ABOUT 10000 FEET OR SO COULD GET HIT WITH SIGNIFICANT NEW SNOW. THEREFORE...OPTED TO CONVERT THE WATCH TO A SNOW ADV FOR MOST LOCATIONS...BUT A WINTER STORM WARNING FOR PIKES PEAK SINCE THERE IS THE CHANCE OF 10 TO 20 INCHES OF NEW SNOW THERE. THE UPPER SYSTEM WILL START TO SAG TO THE SOUTH LATER TONIGHT...WHICH WILL PULL IN STRONGER N-NE SFC WINDS AND BRING A SECONDARY SHOW OF SNOW FOR THE WETS AND SANGRES SO THE WINTER WX HIGHLIGHTS WILL RUN UNTIL FRI MORNING. FINALLY...CONCERNING SEVERE THUNDERSTORM THREAT. LATEST DAY ONE OUTLOOK HAS THE FAR EASTERN PLAINS NEAR THE KANSAS BORDER INCLUDED. FAVORABLE DYNAMICS...0-6 KM BULK SHEAR OF 45-50 KTS AS WELL AS CAPES OF AROUND 1400 J/KG POINTS TO THIS POTENTIAL...WITH THE BEST SHOT BETWEEN 18Z AND 00Z THIS AFTN. MOORE .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 429 AM MDT WED MAY 8 2013 ...RAIN...SNOW SPREADING SOUTHWARD THURSDAY... UPPER LOW WILL START SHIFTING SOUTHWARD THURSDAY...WITH PRECIP SHIFTING SOUTHWARD WITH IT. LOOKS LIKE PRECIP MAX WILL START OUT OVER TELLER AND EL PASO COUNTIES EARLY AND THEN SHIFT SOUTHWARD THROUGH THE COURSE OF THE DAY. STILL SOME GOOD AMOUNTS OF PRECIP OCCURRING ACROSS THE PIKES PEAK REGION THURSDAY MORNING...PROBABLY MORE STRATIFORM AND LESS CONVECTIVE BY THIS TIME. ALSO...SNOW LEVELS DOWN TO ABOUT 8000 FEET MEANS SOME WET SNOW ACROSS MUCH OF TELLER AND WESTERN EL PASO COUNTIES ABOVE 8000 FEET. PIKES PEAK COULD END WITH ACCUMULATIONS OVER 20 INCHES NO PROBLEM. PRECIP FOCUS LOOKS TO SHIFT SOUTHWARD ALONG THE EASTERN MOUNTAINS AND ADJACENT PLAINS THURSDAY AFTERNOON AND EVENING. THIS WILL LIKELY BE THE BEST PERIOD OF PRECIPITATION FOR THESE AREAS. SNOW LEVELS FALLING TO ABOUT 8000 FEET ALONG THE MOUNTAINS SO SOME ACCUMULATING WET SNOW IN THOSE AREAS THROUGH THURSDAY EVENING WILL WARRANT A WINTER WEATHER ADVISORY. ABOVE 10000 FEET... ACCUMULATIONS OF A FOOT OR MORE COULD FALL BY FRIDAY MORNING. ACROSS THE PLAINS ADJACENT TO THE MOUNTAINS BELOW 8000 FEET...SHOULD BE A PERIOD OF DECENT RAIN SHOWERS THAT MOVE THROUGH THURSDAY AFTERNOON INTO THE EVENING...WITH MANY AREAS SEEING SOME BENEFICIAL WETTING PRECIPITATION. THE PLAINS FARTHER EAST WILL SEE SOME SHOWERS...TOO...BUT NOT SO MUCH. ALSO...FOR THE AREAS WEST OF THE SANGRES...INCLUDING THE SAN LUIS VALLEY AND SAN JUANS...NOT SO MUCH. A LITTLE DRIER CONDITIONS FRIDAY THROUGH SUNDAY...ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY FOR AREAS OVER AND NEAR THE MOUNTAINS. ALSO...A COOL FRONT MOVING SOUTH ACROSS THE PLAINS ON SATURDAY MAY ENHANCE AND FOCUS RAINFALL A BIT SATURDAY AFTERNOON AS IT MOVES THROUGH. MONDAY AND TUESDAY CURRENTLY LOOK LIKE THE DRIEST DAYS OF THE NEXT 6...WITH MAINLY JUST ISOLATED CONVECTION CONFINED TO THE MOUNTAINS. THE PLAINS LOOK MAINLY JUST WARM AND DRY THESE 2 DAYS. LW && .AVIATION...ISSUED AT 1152 AM MDT WED MAY 8 2013 MVFR/IFR CONDITIONS AT TIMES ARE ANTICIPATED OVER THE KALS...KCOS AND KPUB TAF SITES THROUGH TONIGHT THANKS TO HEAVIER SHOWER AND THUNDERSTORM ACTIVITY. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR COZ081-084-085. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY FOR COZ058-060-073-075-080. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY FOR COZ082. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1138 AM MDT WED MAY 8 2013 COZ058>089-093>099-091745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1138 AM MDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER ACTIVITY...COMBINED WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...WILL PRODUCE ELEVATED CONCERNS FOR LOCALLY HEAVY RAINFALL ON THE WALDO CANYON BURN SCAR...WHICH WILL BE CAPABLE OF PRODUCING FLASH FLOODING. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS CLOSER TO THE KANSAS BORDER THIS AFTERNOON AND EVENING. THE FOCUS AREA FOR THE STRONGER STORMS IS EXPECTED TO BE ACROSS KIOWA...BENT...PROWERS AND BACA COUNTIES. ACCUMULATING SNOW IS FORECAST ACROSS THE MOUNTAINS TONIGHT THROUGH THURSDAY FOR THE HIGHER ELEVATIONS OF LAKE AND CHAFFEE COUNTIES...THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS AND PIKES PEAK. THE MAJORITY OF SNOW ACCUMULATIONS ARE ANTICIPATED TO OCCUR ABOVE TREELINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN...AND WET SNOW ABOVE 8000 FEET...WILL SHIFT FROM THE PIKES PEAK THURSDAY MORNING...SOUTHWARD ALONG THE EASTERN MOUNTAINS AND PLAINS...THURSDAY AFTERNOON AND EVENING. RAIN...AND WET SNOW ABOVE 8000 FEET...WILL FALL ACROSS THE WALDO CANYON BURN SCAR AREA THURSDAY...SO THE FLASH FLOOD THREAT WILL CONTINUE. SEVERAL INCHES OF HEAVY...WET SNOW MAY ACCUMULATE ACROSS TELLER AND WESTERN EL PASO COUNTIES ABOVE 8000 FEET THURSDAY. ALSO...THE CENTRAL AND SOUTHEAST MOUNTAIN RANGES COULD SEE SEVERAL INCHES OF HEAVY WET SNOW ACROSS THE HIGHER TERRAIN. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN COLORADO THURSDAY AFTERNOON WITH THE PRIMARY THREAT BEING LIGHTNING. THE ATMOSPHERE WILL DRY OUT SOME FRIDAY THROUGH SUNDAY ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING WILL BE THE PRIMARY THREAT FROM THUNDERSTORMS. ON MONDAY AND TUESDAY...THE ATMOSPHERE WILL DRY OUT EVEN MORE WITH JUST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO THE MOUNTAIN AREAS. THE PRIMARY THUNDERSTORM THREAT WILL CONTINUE TO BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1052 AM MDT WED MAY 8 2013 COZ081-084-085-081900- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST... AIR FORCE ACADEMY...COLORADO SPRINGS 1052 AM MDT WED MAY 8 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS. LIGHT RAIN SHOWERS WILL MOVE ACROSS THE WALDO CANYON BURN SCAR AREA THROUGH NOON LOCAL TIME. LESS THAN TWO TENTHS OF AN INCH OF RAIN IS EXPECTED AT THE CURRENT TIME. SLIGHTLY HIGHER RAIN RATES CAN BE EXPECTED EARLY THIS AFTERNOON. WE WILL CONTINUE TO MONITOR THIS SHOWER ACTIVITY AND RAINFALL AMOUNTS ACROSS THE AREA. SR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1237 PM MDT WED MAY 8 2013 COZ095-096-081900- EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 1237 PM MDT WED MAY 8 2013 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO... AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SWEETWATER RESERVOIR...OR 21 MILES NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... EADS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PJC
The Pueblo radar (KPUX), 122 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Landspout occurred over open country and caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447856, 447858, 447857, 447859.